Breast Cancer Expert Forum
Pain management for Taxol side effects
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Pain management for Taxol side effects

Hi. My questions are regarding pain meds and supplements to try to manage some of the side effects of Taxol. I finished my first Taxol treatment 8 days ago. By the second day after, I began to experience very severe and intense arthralgias and myalgias, especially in legs and feet. For pain management I tried using Tylenol, Ibuprofen, Tylenol #3 (with Codeine) and Oxycocet. The Oxycocet seemed to help the most, though limited, but caused nausea and vomiting, and heartburn.
I have also read some information regarding the use of glutamine, Vit B6 and N-acetyl Cysteine for the peripheral neuropathy/nerve damage caused by Taxol.
My questions are:
1.Are there any other options for pain control, or would combining Oxycocet with an anti-nauseant be helpful?
2.Is it safe to try some of the supplements in conjunction with the adjuvant chemotherapy?
3.If the pain is tolerable,is it necessary to medicate 24/7 , or does that make it harder to get it back under control?
Thanks for your reply.
Related Discussions
Avatar_n_tn
Dear chirok17:  Arthralgias and myalgias are not uncommon in people receiving taxol.  However, this is different from peripheral neuropathy, which is also a side effect of taxol.  Arthralgias and myalgias tend to respond better to analgesics (pain medications) such as tylenol, non-steroidal anti-inflammatory medications (such as ibuprofen), or narcotics.  The supplements that you mention are more commonly considered for the peripheral neuropathy that can be associated with neuropathy but it is unclear whether that is the problem you are having now.  If the pain is not responding to regular dosing of either tylenol or ibuprophen, and narcotics are necessary, there are many possible drugs to choose from.  Some will be accompanied by nausea initially and then that will often wane.  Other medications may not be well tolerated by the GI tract at all.  In these cases, one can either try a different medication or an anti-nausea medication.  When treating any symptoms, weighing the risk/benefit ratio is important.  Any pain that does not go away is better to medicate on a regular schedule rather than play catch up.  Of course, if the pain is "tolerable" most of the time and intermittently bad, intermittent medication may be acceptable.  Sometimes, if there is a pattern to the pain, taking the medication before the pain begins may be appropriate.  Pain is a very individual problem.  The person experiencing it is really the only one who can tell us the extent of the pain and the efficacy of the medication.  It is important for you to communicate with your oncologist so that the symptoms can be appropriately managed.  Regarding supplements, we recommend that you discuss this with your physician.  
3 Comments
Blank
25201_tn?1255584436
I would think your best source of answers to these questions would be your Oncologist. They also need to know any problems you are having as a result of your treatment.
Blank
Avatar_n_tn
Beware of the postings of Elainehz.  She is only pedding her ware.  We have been invaded and it makes me so darn angry that anyone would come and play with our emotions or try to make money off our plight.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank